← Back

Naproxen

Google+PinterestShare

Poisonous to: Cats, Dogs

Level of toxicity: Generally moderate to severe, life-threatening

Common signs to watch for:

  • Vomiting
  • Bloody vomitus
  • Black-tarry stool
  • Diarrhea
  • Lack of appetite
  • Painful abdomen
  • Weakness
  • Pale gums
  • Lethargy
  • Sepsis
  • Depression
  • Seizures
  • Facial twitching
  • Coma
  • Death

Naproxen, a common over-the-counter NSAID, is commonly known by the names Aleve and Midol. Prescription medications that contain naproxen, and may come in tablet, capsule, or liquid forms. While safe to use for humans, naproxen is very poisonous to dogs and cats, as it has a narrow margin of safety (which means it is very potent). As little as one 220mg tablet can cause very serious symptoms (even death), even in a large dog.

When dogs or cats ingest naproxen, it can result in severe gastrointestinal ulcers (which can perforate and rupture the intestines) and acute kidney failure. Clinical signs of vomiting, bloody vomitus, black-tarry stools (indicative of bleeding in the GI tract), diarrhea, lack of appetite, a painful abdomen, weakness, pale gums (from anemia), and lethargy may be seen. If perforation or rupture of the gastrointestinal tract occurs secondary to severe ulcers, the pet may become septic and die. Rarely, depression, seizures, facial twitching (in cats) and coma may also occur.

Never give naproxen to your dog or cat. If you suspect your pet was poisoned by naproxen, call your veterinarian or Pet Poison Helpline immediately for life-saving treatment advice. The sooner you treat naproxen poisoning, the better the outcome.

Content written by: Pamela Huyck, CVT, Pet Poison Helpline

Poison type: Medications

Alternate names: Aleve, NSAID, Midol, NSAIDs